Introduction. Multisystem inflammatory syndrome in adults (MIS-A) is a rare but potentially life-threatening sequel of SARS-CoV-2 infection, requiring early recognition and treatment. Nevertheless, it is often hard to distinguish MIS-A from other COVID-19-related hyperinflammatory complications.
Case presentation. A 74-year-old male presented to the emergency department with persistent fever, diarrhea, altered consciousness, polymorphous rash with oral lesions and erythema of the palms and soles, with progressive exfoliation. The patient had been hospitalized for COVID-19 four weeks before and was suffering from chronic lymphocytic leukemia, diabetes and hypertension. During his recent hospital stay he received multiple courses of antibiotics and was discharged home with instructions to add sitagliptin and re-initiate therapy with ibrutinib. Upon re-admission, polymerase chain reaction test for SARS-CoV-2 was still positive and inflammatory markers were markedly elevated. Although MIS-A could not be excluded, a presumptive diagnosis of Stevens-Johnson Syndrome (SJS) was made, and the patient was treated empirically with intravenous immunoglobulin and high-dose methylprednisolone. SJS is usually considered an adverse drug reaction that affects the skin and mucous membranes. In this patient, MIS-A was also initially included in the differential diagnosis due to previous COVID-19, despite the patient’s advanced age and lack of cardiac involvement or conjunctivitis. The patient only partially fulfilled current diagnostic criteria for MIS-A.
Conclusions. SJS results from a dysregulated immune response and can have a similar presentation to MIS-A. A better characterization of both conditions is required particularly in older adults with comorbidities, to facilitate timely diagnosis and management and to reduce mortality.
Keywords: SARS-CoV-2 infection, multisystem inflammatory syndrome in adults, Stevens-Johnson Syndrome.
Full text sources https://doi.org/10.31688/ABMU.2022.57.3.12
How to cite Email to Author
Address for correspondence:
The 2nd Department of Internal Medicine, General Hospital of Thessaloniki Ippokratio, Greece
E-mail: firstname.lastname@example.org; Phone: +036938148262